Back to Journals » International Medical Case Reports Journal » Volume 1

Hypoglycemia associated with off-label sitagliptin use

Authors Whitley HP, Kelley K

Published 11 November 2008 Volume 2008:1 Pages 3—5

DOI https://doi.org/10.2147/IMCRJ.S3962

Review by Single anonymous peer review

Peer reviewer comments 3

Download Article [PDF] 

Heather P Whitley1,2, Kristi Kelley1

1Department of Pharmacy Practice, Auburn University Harrison School of Pharmacy, Auburn, AL, USA; 2Department of Community and Rural Medicine, University of Alabama School of Medicine, Tuscaloosa, AL, USA

Purpose: To describe a case of hypoglycemia induced by off-label use of sitagliptin in an adult patient with type 2 diabetes.

Case summary: Addition of sitagliptin to metformin, glimepiride, and NovoLog® 70/30 Mix induced hypoglycemia in a 55-year-old Caucasian female. Hypoglycemia improved, although still occurred periodically, following sulfonylurea discontinuation and a 28% insulin dose reduction. Hypoglycemic symptoms were absent during a 3-day dechallange but occurred again upon sitagliptin reinitiation.

Discussion: Although the mechanism of action of sitagliptin does not predispose patients to hypoglycemic events, when combined with hypoglycemia-inducing medications, eg, sulfonylureas or insulin, and possibly meglitinides, the incidence likely increases.

Conclusions: Caution should be used when combining sitagliptin with either sulfonylureas or insulin, and possibly meglitinides, for the treatment of type 2 diabetes as hypoglycemia may ensue. Hypoglycemia due to off-label combinations with insulin and sitagliptin may be prevented by reducing meal-time insulin doses. Prescribers and patients should vigilantly monitor for hypoglycemic events when using sitagliptin off-label with similar pharmacologic combinations such as meglitinides and other rapid-acting insulin products. Additionally, clinicians may encounter resistance from insurance companies to cover such off-label combinations.

Keywords: diabetes, DPP-IV inhibitor, sitagliptin, hypoglycemia, drug-induced, off-label

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]